Alert archive / Virginia / River Flood Warnings in 2020

River Flood Warning 75, NWS Blacksburg, VA

November 12, 2020Albemarle County, Buckingham County, Fluvanna County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 12, 2020, 9:55 AM EST for Albemarle County, Buckingham County, Fluvanna County, Virginia. It took effect at Nov 12, 2020, 11:00 AM EST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Nov 12, 2020, 9:55 AM EST (14:55 UTC)
In effect from
Nov 12, 2020, 11:00 AM EST
Expired
Nov 12, 2020, 7:36 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Albemarle County, VA, Buckingham County, VA, Fluvanna County, VA

The radar

The Norfolk radar (KAKQ), 160 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River (VA) at Scottsville (SVEV2). The gauge peaked at 19.51 ft at Nov 12, 2020, 4:00 PM EST.

actionminormoderate510152011/1211/1311/14
Action stage
11 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02029000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

401 
WGUS41 KRNK 121455
FLWRNK

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Blacksburg VA
955 AM EST Thu Nov 12 2020

...The National Weather Service in Blacksburg VA has issued a Flood 
Warning for the following rivers in Virginia...

  James River At Scottsville affecting Albemarle, Buckingham and 
  Fluvanna Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening around 800 PM EST, or 
sooner if conditions warrant.

&&


VAC003-029-065-130300-
/O.NEW.KRNK.FL.W.0075.201112T1600Z-201113T2313Z/
/SVEV2.1.ER.201112T1600Z.201113T0000Z.201113T1112Z.NO/
955 AM EST Thu Nov 12 2020

The National Weather Service in Blacksburg has issued a

* Flood Warning for
  the James River At Scottsville.
* Until Friday evening.
* At 9:15 AM EST Thursday the stage was 18.2 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 21.5 feet this evening. It will then 
  fall below flood stage tomorrow morning.
* Impact...At 22.0 feet, Main Street gate is closed.


&&

LAT...LON 3771 7861 3774 7870 3784 7850 3778 7840
      3770 7843

$$

16
1 follow-up statement
553 
WGUS81 KRNK 130036
FLSRNK

Flood Statement
National Weather Service Blacksburg VA
736 PM EST Thu Nov 12 2020

...The Flood Warning is cancelled for the following rivers in 
Virginia...

  James River At Scottsville affecting Albemarle, Buckingham and 
  Fluvanna Counties.

VAC003-029-065-130145-
/O.CAN.KRNK.FL.W.0075.000000T0000Z-201113T0036Z/
/SVEV2.1.ER.201112T1600Z.201113T0000Z.201113T1112Z.NO/
736 PM EST Thu Nov 12 2020

...The Flood Warning for the James River At Scottsville has been 
cancelled...

The Flood Warning is cancelled for
  the James River At Scottsville.
* At 7:15 PM EST Thursday the stage was 19.4 feet and falling.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to fall to 8.8 feet Sunday 
  evening.


&&

LAT...LON 3771 7861 3774 7870 3784 7850 3778 7840
      3770 7843

$$

VFJ

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 12, 6:13 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Nov 12, 6:13 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
613 AM EST Thu Nov 12 2020

.SYNOPSIS...
Heavy rainfall across the region will gradually come tom an end
as a cold front pushes slowly through the region today. High
pressure then builds in with drier weather expected through the
weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 120 AM EST Wednesday...

Heavy rain event continues across the Appalachians and central
mid Atlantic region. Weak frontal boundary will continue to
push slowly eastward today in a moisture rich environment so
anticipate excessive rainfall and flooding will be prevalent
across much of the region, especially east of the Blue Ridge,
through this morning. As the front finally starts to push off to
the east, rain will taper off from west to east and
precipitable water will finally start to decrease this
afternoon. However expect runoff into larger waterways will
continue with flooding along some mainstem rivers expected
through Friday. Lingering showers/drizzle will gradually
dissipate Thursday night with locations from the foothills of
the Blue Ridge westward dry by daybreak Friday.

Temperatures today will be cooler but still above normal with
highs east of the Ridge in the upper 60s and generally around 60
to the west. Behind the front tonight lows will be cooler with
mid/upper 40s and some lower 50s for the foothills of NC.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 120 AM EST Thursday...

High pressure should build eastward from the Ohio River Valley into
the Mid Atlantic on Friday as low pressure associated with a cold
front heads further offshore. The resulting pressure gradient
combined with sunshine to promote boundary layer mixing will provide
a breezy day with northwest winds gusting in the 15 to 25 MPH range
during the afternoon. Any lingering shower chances from the morning
should vanish by midday. Temperatures should fall considerably by
Saturday morning due to the drier air, lighter winds, and generally
clear skies as high pressure crosses overhead.

The flow should turn around to the southwest by Saturday as high
pressure heads off the coast and a cold front tracks across the
Mississippi River Valley. Clouds will steadily increase from the
west through the day and into Saturday night. As a result of the
warm air advection and increasing cloudiness, there will be a
rebound in temperatures. The cold front should pass overhead on
Sunday evening, but confidence on any showers is highest west of the
Blue Ridge as limited moisture reaches the Piedmont according to the
models. In the wake of the front, winds will turn to the northwest
and become gusty by Sunday night as temperatures dive again. Some
upslope enhancement in the higher terrain of Greenbrier County may
produce a slight chance of light rain or snow showers.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 250 PM EST Wednesday...

Models continue to show an upper wave of energy crossing
through the northern stream of the jetstream early Sunday
morning. This will drag our next cold front through the region
Sunday into Sunday night. The GFS continues to show a broken
line of precipitation pulling through late Sunday into Monday
morning while the European is a touch quicker by 6 hours and
wetter during the same time range.

Synoptically a large trough looks to move into the area Monday
allowing for breezy conditions as our front fades to the east and
cool high pressure settles in.

With the trough a few pieces of weak energy will roll on through
especially with a northwest component to the wind on both Monday
afternoon and evening as well as on Tuesday night into Wednesday
morning. Some upslope snow showers or flurries may be possible
during this time according to the latest 12z GFS and European model
runs. The overall question is to how much moisture can we fetch off
the lakes to the north and will it win out with strengthening high
pressure overhead. Temperatures look to remain at or slightly above
normal through the period.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 610 AM EST Thursday...

Periods of heavy rain continue to affect TAF sites, but the back
edge is visible on radar and has already cleared KBLF and KLWB.
Expect the rain will continue to push slowly off to the east
with the back edge reaching KROA and KBCB later this morning,
then KLYH and KDAN early this afternoon. However, a backdoor
front will sink through the region behind the rain and keep some
scattered light showers going into this evening, mainly east of
the Blue Ridge. Cigs will be a bit variable but trend to IFR
behind the rain. There are some hints that cigs may perk up late
but this is low confidence so will not show this trend in the
TAFs.

Winds will generally be light, though there may be some
enhanced low level flow east of the Blue Ridge this afternoon
with some low end gusts possible.

.Extended Aviation Discussion...

Models diverge for the weekend with some indication that clearing
will take place as high pressure builds into the north for the
weekend, but maintaining cloudy wet weather along the southeast
Atlantic Coast from the remnants of Eta.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 AM EST this morning for VAZ023-024-
     034-035-045>047-059.
     Flood Watch through this evening for VAZ015>017-022-032-033-
     043-044-058.
NC...Flood Watch through this evening for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PW
LONG TERM...ET/NF
AVIATION...MBS/VFJ
Hazardous weather outlook, Nov 12, 1:59 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
159 AM EST Thu Nov 12 2020

VAZ007-009>014-018>020-WVZ042>044-507-508-131000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
159 AM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Heavy rainfall may produce localized flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-022-032-033-043-044-058-131000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Halifax-
159 AM EST Thu Nov 12 2020

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River flooding will persist through Friday. Otherwise, the
probability for widespread hazardous weather is low.

 .SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ023-024-034-035-045>047-059-131000-
Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Charlotte-
159 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River flooding will persist through Friday. Otherwise, the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 9:09 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     DEBRIS FLOW      1 E LEESVILLE           37.11N 79.37W
11/12/2020                   PITTSYLVANIA       VA   EMERGENCY MNGR

            LARGE LANDSLIDE WITH NUMEROUS TREES IN IT
            BLOCKING ROADWAY HEADING TOWARD LEESVILLE.

&&

RR
Local storm report, Nov 12, 9:17 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      4 WSW STONEWALL         37.39N 79.03W
11/11/2020                   CAMPBELL           VA   BROADCAST MEDIA

            MEDIA PASSED ALONG INFORMATION ON A WATER
            RESCUE THAT TOOK PLACE ON STAGE ROAD WITH
            SEVERAL INCHES OF STANDING WATER.

&&

RR
Local storm report, Nov 12, 9:24 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            2 SW VINTON             37.25N 79.92W
11/12/2020                   CITY OF ROANOKE    VA   OTHER FEDERAL

            INTERSECTION OF BENNINGTON AND PIKE CLOSED
            DUE TO STANDING WATER FROM ROANOKE RIVER OUT
            OF BANKS.

&&

RR
Local storm report, Nov 12, 9:31 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            1 SE MOUNTAIN PARK      36.38N 80.84W
11/12/2020                   SURRY              NC   EMERGENCY MNGR

            NUMEROUS ROADS, INCLUDING ZEPHYR MOUNTAIN
            PARK ROAD, CLOSED DUE TO WATER OVER BRIDGES
            CROSSING THE MITCHEL RIVER.

&&

RR
Local storm report, Nov 12, 9:38 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            3 NNW SILOAM            36.32N 80.58W
11/12/2020                   SURRY              NC   EMERGENCY MNGR

            HOGAN BRIDGE ROAD COVERED WITH FLOWING WATER
            FROM HOGAN CREEK.

&&

RR
Local storm report, Nov 12, 9:40 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      3 NNW SILOAM            36.32N 80.58W
11/12/2020                   SURRY              NC   EMERGENCY MNGR

            CORRECTS PREVIOUS FLOOD REPORT FROM 3 NNW
            SILOAM. HOGAN BRIDGE ROAD COVERED WITH
            FLOWING WATER FROM HOGAN CREEK.

&&

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:01 PM ESTAreal Flood WarningRNKCraig, Giles, Montgomery6 hr
Nov 11, 7:12 PM ESTFlash Flood WarningRNKAppomattox, Buckingham6 hr
Nov 11, 7:14 PM ESTAreal Flood WarningRNKAlleghany, City of Covington6 hr
Nov 11, 7:23 PM ESTFlash Flood WarningRNKCampbell, Charlotte, Halifax, Pittsylvania6 hr
Nov 11, 7:24 PM ESTSpecial Weather StatementRNKBath51 min
Nov 11, 7:45 PM ESTAreal Flood WarningRNKRoanoke, City of Roanoke, City of Salem6 hr
Nov 11, 8:00 PM ESTRiver Flood WarningRNKPulaski, Wythe33 hr
Nov 11, 8:02 PM ESTRiver Flood WarningRNKPittsylvania36 hr
Nov 11, 8:04 PM ESTRiver Flood WarningRNKPittsylvania, City of Danville3 days
Nov 11, 8:04 PM ESTRiver Flood WarningRNKHalifax5 days
Nov 11, 8:06 PM ESTRiver Flood WarningRNKHalifax4 days
Nov 11, 8:35 PM ESTRiver Flood WarningRNKCampbell, Charlotte, Halifax55 hr
Nov 11, 8:35 PM ESTRiver Flood WarningRNKCharlotte, Halifax5 days
Nov 11, 8:40 PM ESTSpecial Weather StatementRNKBedford, Botetourt, Rockbridge, City of Lexington35 min
Nov 11, 8:50 PM ESTAreal Flood AdvisoryRNKBedford, Botetourt, Campbell, Roanoke, Rockbridge3 hr
Nov 11, 9:15 PM ESTAreal Flood AdvisoryRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington3 hr
Nov 11, 10:55 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Franklin35 min
Nov 11, 11:24 PM ESTAreal Flood WarningRNKCarroll, Floyd, Franklin, Patrick6 hr
Nov 11, 11:55 PM ESTFlash Flood WarningRNKAppomattox, Bedford, Campbell, City of Lynchburg10 hr
Nov 12, 12:21 AM ESTAreal Flood WarningRNKBland, Giles, Grayson, Pulaski, Smyth, Wythe and 1 more16 hr
Nov 12, 1:10 AM ESTAreal Flood WarningRNKBuckingham4 hr
Nov 12, 1:21 AM ESTAreal Flood WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more15 hr
Nov 12, 1:35 AM ESTAreal Flood WarningRNKCharlotte, Halifax, Pittsylvania, City of Danville15 hr
Nov 12, 1:45 AM ESTSpecial Weather StatementRNKCharlotte, Halifax30 min
Nov 12, 1:50 AM ESTRiver Flood WarningRNKCampbell, Pittsylvania55 hr
Nov 12, 1:50 AM ESTRiver Flood WarningRNKRoanoke, City of Roanoke, City of Salem26 hr
Nov 12, 5:15 AM ESTAreal Flood WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville11 hr
Nov 12, 5:37 AM ESTAreal Flood WarningRNKBuckingham12 hr
Nov 12, 6:55 AM ESTRiver Flood WarningRNKMontgomery, Pulaski, City of Radford21 hr
Nov 12, 10:08 AM ESTAreal Flood WarningRNKAppomattox, Campbell6 hr
Nov 12, 10:08 AM ESTRiver Flood WarningRNKGiles20 hr
Nov 12, 3:24 PM ESTAreal Flood WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville6 hr
Nov 12, 3:37 PM ESTAreal Flood WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more6 hr
Nov 12, 3:41 PM ESTAreal Flood WarningRNKGiles, Pulaski, Wythe6 hr
Nov 12, 3:43 PM ESTAreal Flood WarningRNKAppomattox, Campbell6 hr
Nov 12, 4:38 PM ESTAreal Flood WarningRNKCharlotte, Halifax, Pittsylvania, City of Danville6 hr
Nov 12, 5:00 PM ESTAreal Flood WarningRNKBuckingham6 hr

Nearby

River Flood Warnings in Virginia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.